Tornadoes · United States · Virginia · 2007

EF0 tornado, Silver Beach to Wardtown, Virginia, September 14, 2007

From Silver Beach to Wardtown, this EF0 tornado ran 6.5 miles across Northampton County on September 14, 2007, touching down at 12:10 AM EDT and reaching 50 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 14, 2007
Touchdown
12:10 AM EDT (04:10 UTC)
Lifted
12:25 AM EDT (04:25 UTC)
On the ground
15 minutes
Path length
6.5 miles (10.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Northampton County
Touchdown point
37.480, -75.970
Lift-off point
37.530, -75.870
Record number
0709142210-01

What the Weather Service recorded

A waterspout came onshore at Silver Beach near Whittington Road and Downings Beach. The EF0 tornado produced some structural damage and downed numerous trees in about a six mile path from Silver Beach northeast to Wardtown.

A waterspout came onshore at Silver Beach near Whittington Road and Downings Beach. The F0 tornado produced structural damage and downed numerous trees in about a five mile path from Silver Beach northeast to Wardtown. Damage to an SUV from a downed tree and roof damage to the recreation center at Camp YMCA was reported at Downing Beach Drive. Damage to a barn where the roof was completely removed, occurred in the Peaceful Way development. In the Jamesville area, a tree pierced a roof entering into the kitchen, a mobile home was displaced from its foundation, a trailer was completely destroyed by a falling tree, and some damage to the Bethel Methodist Church. In Wardtown, some damage was reported to a vehicle due to flying debris, and large trees were down in the convenience center, taking out the security fence.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Sep 14, 9:58 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 14, 9:58 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
958 PM EDT FRI SEP 14 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH FROM THE NORTHWEST
OVERNIGHT...AND WILL PUSH THROUGH THE REGION SATURDAY MORNING. A BROAD
AREA OF HIGH PRESSURE WILL THEN BUILD INTO THE AREA SATURDAY
NIGHT THROUGH MONDAY...BRINGING MARKEDLY COOLER AND DRIER AIR INTO
THE REGION. THE HIGH WILL BECOME CENTERED OFF THE NEW ENGLAND
COAST BY THE MIDDLE OF THE WEEK.

&

.NEAR TERM /THROUGH SATURDAY/...
MAIN CONVECTIVE ACTIVITY HAS TRENDED FARTHER SOUTHEASTWARD OVER
THE PAST HR...GENERALLY FROM EAST OF RALEIGH TO GREENVILLE NC.
FARTHER NORTH ACROSS OUR AREA...PRECIP HAS TAKEN ON A MORE STABLE
APPEARANCE...ALTHOUGH FOR NEXT 1-2 HRS STORMS MAY STILL HAVE SOME
GUSTY WINDS ACRS FAR SE VA AND NE NC ZONES. DROPPED POPS TO CHC
CATEGORY AFTER MIDNIGHT FOR AREAS ALONG/ W OF I-95 AS THERE IS NOT
MUCH ON RADAR TO OUR WEST (KEEPING CHC POPS THOUGH SINCE ACTUAL
FRONT IS STILL WELL OF TO OUR NW ACRS ERN OHIO/WV.

&&

.SHORT TERM /SATURDAY NIGHT/...
EXPECTING CLRING SKIES (W/ ONLY
LINGERING SHRAS OVR SOUTHEAST) TO BEGIN THE DAY SAT...AS DRYER AIR
FILTERS INTO THE REGION IN EARNEST BEHIND THE FRONT....WHICH SHUD
BE CLR OF CWA BY MID TO LT MORNING. SHOULD BE A BREEZY START TO
THE WEEKEND...AS A STRONG PRESSURE GRADIENT DEVELOPS FROM SYSTEM
MOVING OFFSHORE AND 1025 HIGH BUILDING IN FROM THE NW. GRADIENT
LOOKS TO RELAX SOMEWHAT OVER THE NW THIRD SAT NIGHT...ALLOWING FOR
TEMPS TO FALL INTO THE LOW 50S/UPR 40S. NE FLOW NEAR THE SE VA/NC
COAST WILL KEEP TEMPS IN THE LOW/MID 60S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
MUCH COOLER AND DRYER CANADIAN AIR WILL PUSH INTO THE REGION
BY SUN AND INTO EARLY NEXT WEEK. THE RESULT WL BE A PREVIEW OF ERY
AUTUMN...WITH A STRING OF COOL FALL-LIKE DAYS ACROSS THE CWA. SEE
CLIMATE SECTION BELOW FOR POSSIBLE RECORD LOWS (WHILE WIDESPREAD
REC LOWS ARE NOT ANTICIPATED...SBY COULD GET CLOSE TO RECORD LOW
TERRITORY MONDAY MORNING). TEMPS LK TO BE AT OR JUST BLO NORMAL
SEASONAL VALUES FOR THE PERIOD.

A BROAD AREA OF HIGH PRESSURE WILL BECOME CENTERED ACROSS NRN NEW
ENGLAND MON/TUE...GRADUALLY DRIFT OFFSHORE WED/THU. NE FLOW WILL
DOMINATE IN THE LOW LEVELS DURING THIS TIME...WHICH TYPICALLY
WOULD RESULT IN A DRY FCST. HOWEVER...BIGGEST FORECAST CHALLENGE
FOR THE PERIOD WL BE THE PROGGED DVLPMT OF A WEAK SUBTROPICAL
WAVE/INVERTED SFC TROUGH. THIS FEATURE...ADVERTISED IN
06Z AND 12Z/SEP14 GFS...CONTINUES TO BE SHOWN MOVING W-E TOWARD AND
ACROSS THE MID ATLC/SOUTHEASTERN CONUS BY MID WEEK. THIS FEATURE
COULD SERVE TO THROW LLVL MOISTURE OVER PARTS OF THE RGN. THIS
WOULD MANIFEST IN LLVL CLDS/DZ FOR MID TO LT WK PERIOD...ESP OVER
SOUTHERN TIER OF COUNTIES. MEANWHILE THE LATEST (12Z) ECMWF ALSO
PICKS UP ON THIS FEATURE (ALBEIT WEAKER). EITHER WAY...A HIGH
DEGREE OF FCST UNCERTAINTY EXISTS OVER THE DAYS 5-7 FORECAST...AND
AS A RESULT WL CONTINUE WITH CAPPED POPS AT 20% ATTM.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
COMBO MSTR SPRDG NE FM THE GULF STATES AND CDFNT MVG INTO/ACRS RGN
FM THE W BRINGS PDS IFR/MVFR IN LWR CIGS/RA THIS EVE THROUGH ERY
MRNG HRS SAT. ISLTD CNVTN CANNOT BE RULED OUT...ESP SE VA/NE NC.
CLRG/VFR 2ND HALF OF DAY SAT...INTO ERY NEXT WK AS SFC HI PRES
SLIDES OVR/TO THE E OF THE MDATLC STATES. GSTY NNE WNDS...ESP NR THE
CST...USHER IN DRIER/COOL AIR MIDDAY/AFTN SAT.

&&

.MARINE...
ROUGH BOATING CONDITIONS FOR THE UPCOMING WEEKEND WITH A DECENT LOW
LVL CAA SURGE BEHIND INCOMING COLD FRONT LATE TNGT/EARLY SAT.
POSTFRONTAL MODERATE TO STRONG NORTHERLY FLOW WILL CHURN UP SMALL
CRAFT ADVISORY WINDS/WAVES/SEAS THRU MUCH OF THE UPCOMING WEEKEND.

WITH HIGH PRES LOCKED IN PLACE TO THE NORTH AND OFFSHORE INVERTED
TROF APPROACHING THE COAST...MID ATLC MARINE AREA STAYS IN
PERSISTENT N/NE FLOW THRU AT LEAST THE MIDDLE OF NEXT WEEK. THO THE
WIND SPEEDS LOOK TO REMAIN BLO SCA THRESHOLDS AT THIS TIME...5 FT OR
GREATER SEAS LIKELY LINGER ALONG CSTL WTRS THRU EARLY TO POSSIBLY
MIDWEEK.

THE PERSISTENT N/NE FLOW WILL ALSO CREATE HIGHER THAN NORMAL TIDES
AND ROUGH SURF ALONG EXPOSED LAND AREAS IN THE SOUTHERN CHES BAY/VA
BEACH/NRN OUTER BANKS LATE IN THE WEEKEND AND EARLY NEXT WEEK.
APPEARS AS THOUGH THE N/NE FLOW WILL NOT BE STRONG ENUF FOR ANY
MODERATE OR MAJOR CSTL/TIDAL FLOODING ATTM BUT SOMETHING TO KEEP AN
EYE ON NEXT FEW DAYS.

&&

.CLIMATE...
RECORD LOWS FOR SUNDAY AND MONDAY (9/16-17)

            RICHMOND    NORFOLK    SALISBURY   ELIZABETH CITY
SUN 9/16...44 (1995)...50 (1966)...43 (2001)...52 (2000)
MON 9/17...40 (1966)...49 (1966)...39 (1923)...43 (1966)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...SMALL CRAFT ADVISORY FROM 5 AM SATURDAY TO 7 PM EDT SUNDAY FOR
     NCZ102.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 5 AM SATURDAY TO 7 PM EDT SUNDAY FOR
     ANZ632-654-656-658.
     SMALL CRAFT ADVISORY FROM 10 AM SATURDAY TO 7 PM EDT SUNDAY
     FOR ANZ633-650-652.
     SMALL CRAFT ADVISORY FROM 5 AM SATURDAY TO 12 PM EDT SUNDAY
     FOR ANZ630-631.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...MAM
LONG TERM...CCW/MAM
AVIATION...BAJ
MARINE...BTC
CLIMATE...MAM
Hazardous weather outlook, Sep 14, 5:44 PM EDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
544 PM EDT FRI SEP 14 2007

ANZ630>633-650-652-654-656-658-MDZ021>023-VAZ048-049-060>091-094-
152145-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-
544 PM EDT FRI SEP 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA
OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-VAZ099-100-152145-
INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
544 PM EDT FRI SEP 14 2007

...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-VAZ092-093-096-097-152145-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-
CHESAPEAKE-
544 PM EDT FRI SEP 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT...
AN ISOLATED TORNADO OR TWO MAY OCCUR THIS EVENING AS A WARM FRONT
LIFTS INTO THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NCZ102-VAZ095-098-152145-
OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-
544 PM EDT FRI SEP 14 2007

...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT...

AN ISOLATED TORNADO OR TWO MAY OCCUR THIS EVENING AS A WARM FRONT
LIFTS INTO THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Sep 14, 7:22 PM EDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
722 PM EDT FRI SEP 14 2007

VAZ065>067-079-150015-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-
722 PM EDT FRI SEP 14 2007

...STRONG THUNDERSTORMS OVER WESTERN MECKLENBURG COUNTY...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTHEAST OF CHASE CITY TO 23 MILES
SOUTHWEST OF CHASE CITY...OR FROM 8 MILES NORTHEAST OF CHASE CITY TO
VIRGILINA...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
  KENBRIDGE AROUND 735 PM EDT...
  SOUTH HILL AROUND 805 PM EDT...
  BRODNAX AROUND 810 PM EDT...

THESE STORMS WILL AFFECT THE COUNTIES OF LUNENBURG...NOTTOWAY AND
BRUNSWICK OVER THE NEXT HOUR.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING AND MODERATE TO HEAVY
RAINFALL WILL OCCUR WITH THESE STORMS. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SHELTER UNTIL
THESE STORMS HAVE PASSED.

FOSTER
Special weather statement, Sep 14, 7:44 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
744 PM EDT FRI SEP 14 2007

VAZ087-088-092-150045-
GREENSVILLE VA-SOUTHAMPTON VA-SUSSEX VA-
744 PM EDT FRI SEP 14 2007

...STRONG THUNDERSTORMS OVER GREENSVILLE...SUSSEX AND SOUTHAMPTON
COUNTIES...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 28 MILES NORTHWEST OF BOYKINS TO 9 MILES
NORTHWEST OF BOYKINS...OR FROM PURDY TO 9 MILES NORTHWEST OF
BOYKINS...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
  BOYKINS AROUND 755 PM EDT...
  COURTLAND AROUND 825 PM EDT...

WIND GUSTS TO 35 MPH...LIGHTNING...AND HEAVY RAINFALL WILL OCCUR
WITH THESE STORMS.  IN THE PATH OF THESE STORMS. THESE STORMS WILL
AFFECT THE AREA THROUGH 845 PM.

FOSTER
Special weather statement, Sep 14, 8:38 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
838 PM EDT FRI SEP 14 2007

VAZ065-079-150145-
BRUNSWICK VA-MECKLENBURG VA-
838 PM EDT FRI SEP 14 2007

...THUNDERSTORMS OVER MECKLENBURG COUNTY...

AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SOUTH HILL TO 27 MILES SOUTHWEST OF SOUTH
HILL...OR FROM SOUTH HILL TO 8 MILES NORTH OF HENDERSON...MOVING EAST
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  BRODNAX AROUND 850 PM EDT...
  LAWRENCEVILLE AROUND 915 PM EDT...

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 40 MPH...CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL
WILL OCCUR IN THE PATH OF THESE STORMS.

FOSTER
Special weather statement, Sep 14, 9:30 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
930 PM EDT FRI SEP 14 2007

VAZ084-089>094-150230-
GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON
VA-SOUTHAMPTON VA-SURRY VA-YORK VA-
930 PM EDT FRI SEP 14 2007

...LINE OF STRONG THUNDERSTORMS FROM SURRY TO SOUTHAMPTON COUNTIES
MOVING TOWARDS THE PENINSULA...

AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF CLAREMONT TO 15
MILES SOUTHWEST OF SMITHFIELD...OR FROM 5 MILES SOUTH OF CLAREMONT
TO 7 MILES NORTHWEST OF WINDSOR...MOVING NORTHEAST AT 35 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  CLAREMONT AROUND 935 PM EDT...
  SURRY AROUND 940 PM EDT...
  GOVERNORS LAND AROUND 945 PM EDT...
  CENTERVILLE AROUND 950 PM EDT...
  EWELL AROUND 955 PM EDT...
  OAKTREE AROUND 1000 PM EDT...

WIND GUSTS 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY
HEAVY RAINFALL WILL OCCUR WITH THESE STORMS. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AND FLOOD PRONE AREAS. THESE STORMS WILL AFFECT THE
AREA THROUGH 1030 PM.

FOSTER
Special weather statement, Sep 14, 11:15 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1115 PM EDT FRI SEP 14 2007

VAZ099-100-150430-
ACCOMACK VA-NORTHAMPTON VA-
1115 PM EDT FRI SEP 14 2007

...STRONG THUNDERSTORMS MOVING INTO THE VIRGINIA EASTERN SHORE...

AT 1114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 24 MILES WEST OF EXMORE TO CAPE CHARLES...
OR FROM 8 MILES NORTHEAST OF DELTAVILLE TO CAPE CHARLES...MOVING EAST
AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  EXMORE AROUND 1150 PM EDT...

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES
OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

GINGRICH
Special weather statement, Sep 14, 11:15 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1115 PM EDT FRI SEP 14 2007

VAZ073-078-084>086-150415-
GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-
1115 PM EDT FRI SEP 14 2007

...STRONG STORMS MOVING OVER THE MIDDLE PENINSULA AND NORTHERN
NECK...

AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM GLOUCESTER COURTHOUSE TO NEW POINT
COMFORT...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR   DELTAVILLE AROUND 1155 PM EDT...

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.

HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

BROWN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Wallops Is Stn, VA (KWAL), 00:00Z

4.2 hours before the tornado, 66 km from the path. September 15, 2007.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2007-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -75197, lifted condensation level 1031 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2007-09-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 46 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-75197 J/kg
Surface CAPE
11 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Melfa/Accomack Airport (MFV), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norfolk radar (KAKQ), 112 km away, was scanning. The volume nearest the touchdown began at 04:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of September 14, 2007

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 142:36 PM EDTEF0Forsyth, NC0.350
September 144:23 PM EDTEF0Davidson, NC0.125
September 144:23 PM EDTEF0Davidson, NC0.125
September 146:10 PM EDTEF0Harnett, NC1.450
September 146:15 PM EDTEF0Johnston, NC0.725
September 146:44 PM EDTEF0Johnston, NC0.425
September 146:50 PM EDTEF0Johnston, NC0.325
September 147:25 PM EDTEF0Wake, NC0.125
September 147:44 PM EDTEF1Laurens, SC0.125$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.